Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 63, NWS Sioux Falls, SD

June 16, 2006Clay County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2006, 3:27 PM CDT for Clay County, Turner County, South Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2006, 3:27 PM CDT (20:27 UTC)
Expired
Jun 16, 2006, 4:30 PM CDT
In force
63 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Clay County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:45 PM CDTTSTM WND GST 7515 Wnw Viborg, SDWINDS ESTIMATED AT 70 TO 80 MPH.
Jun 16, 4:09 PM CDTHAIL 1.75Hurley, SDNICKEL TO GOLFBALL SIZE HAIL. VERY WINDY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 162027
SVRFSD
SDC027-125-162130-
/O.NEW.KFSD.SV.W.0063.060616T2027Z-060616T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 PM CDT FRI JUN 16 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 430 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF
  MARION TO 15 MILES WEST OF WAKONDA TO 19 MILES SOUTHWEST OF
  WAKONDA...OR ALONG A LINE EXTENDING FROM 22 MILES NORTH OF YANKTON
  TO 8 MILES NORTH OF YANKTON TO YANKTON...MOVING NORTHEAST AT 45
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   MARION...WAKONDA...VIBORG AROUND 350 PM CDT...
   PARKER...HURLEY...DAVIS AROUND 355 PM CDT...
   CENTERVILLE AROUND 400 PM CDT...
   CHANCELLOR AROUND 405 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4344 9739 4318 9739 4317 9716 4286 9716
      4290 9681 4308 9681 4309 9693 4347 9693

$$
4 follow-up statements
000 
WWUS53 KFSD 162053
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT FRI JUN 16 2006

SDC027-125-162130-
/O.CON.KFSD.SV.W.0063.000000T0000Z-060616T2130Z/
TURNER SD-CLAY SD-
353 PM CDT FRI JUN 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT 
FOR NORTHERN CLAY AND TURNER COUNTIES...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF WAKONDA
TO VIBORG TO 9 MILES SOUTH OF MARION...OR ALONG A LINE EXTENDING FROM
13 MILES EAST OF YANKTON TO 16 MILES SOUTH OF PARKER TO 10 MILES
SOUTHWEST OF PARKER...MOVING NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   MARION...HURLEY AROUND 400 PM CDT...
   PARKER...DAVIS AROUND 405 PM CDT...
   CENTERVILLE AROUND 410 PM CDT...
   CHANCELLOR AROUND 415 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4344 9739 4318 9739 4317 9716 4286 9716
      4290 9681 4308 9681 4309 9693 4347 9693

$$

08
000 
WWUS53 KFSD 162055
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT FRI JUN 16 2006

SDC027-125-162130-
/O.CON.KFSD.SV.W.0063.000000T0000Z-060616T2130Z/
TURNER SD-CLAY SD-
355 PM CDT FRI JUN 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT 
FOR NORTHERN CLAY AND TURNER COUNTIES...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF WAKONDA
TO VIBORG TO 9 MILES SOUTH OF MARION...OR ALONG A LINE EXTENDING FROM
13 MILES EAST OF YANKTON TO 16 MILES SOUTH OF PARKER TO 10 MILES
SOUTHWEST OF PARKER...MOVING NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   MARION...HURLEY AROUND 400 PM CDT...
   PARKER...DAVIS AROUND 405 PM CDT...
   CENTERVILLE AROUND 410 PM CDT...
   CHANCELLOR AROUND 415 PM CDT...

AT 345 PM CDT...70 TO 80 MPH WINDS WERE REPORTED IN TURKEY RIDGE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4344 9739 4318 9739 4317 9716 4286 9716
      4290 9681 4308 9681 4309 9693 4347 9693

$$

08
000 
WWUS53 KFSD 162110
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT FRI JUN 16 2006

SDC027-125-162130-
/O.CON.KFSD.SV.W.0063.000000T0000Z-060616T2130Z/
TURNER SD-CLAY SD-
409 PM CDT FRI JUN 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CLAY AND TURNER COUNTIES...

AT 409 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
MILES SOUTH OF CENTERVILLE TO 3 MILES NORTH OF VIBORG TO 7 MILES
SOUTH OF MARION...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
BERESFORD TO 13 MILES SOUTH OF PARKER TO 9 MILES SOUTHWEST OF
PARKER...MOVING NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   MARION...DAVIS AROUND 415 PM CDT...
   PARKER AROUND 420 PM CDT...
   CHANCELLOR AROUND 425 PM CDT...

AT 409 PM CDT...GOLF BALL SIZED HAIL WAS REPORTED IN HURLEY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4344 9739 4318 9739 4317 9716 4286 9716
      4290 9681 4308 9681 4309 9693 4347 9693

$$

08
000 
WWUS53 KFSD 162126
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT FRI JUN 16 2006

SDC027-125-162137-
/O.EXP.KFSD.SV.W.0063.000000T0000Z-060616T2130Z/
TURNER SD-CLAY SD-
427 PM CDT FRI JUN 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLAY AND TURNER 
COUNTIES EXPIRES AT 430 PM CDT...

THE STORM HAS EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4344 9739 4318 9739 4317 9716 4286 9716
      4290 9681 4308 9681 4309 9693 4347 9693

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:18 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 16, 1:18 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
118 PM CDT FRI JUN 16 2006

.DISCUSSION...
WATCHING A DEVELOPING AREA OF CONVECTION OVER CENTRAL
NEBRASKA...WHICH LOOKS LIKE IT SHOULD HAVE A PRETTY DECENT CHANCE OF
MAINTAINING ITSELF AS IT PROGRESSES EAST AND NORTHEAST. INSTABILITY
GRADIENT SET UP OVER FAR NORTHERN NEBRASKA IN THE 925-850MB LAYER.
17Z SFC ANALYSIS HAD WARM FRONT FROM JUST NORTH OF OFK TO JUST NORTH
OF SUX TO NEAR SPW. RIGHT REAR QUAD OF JET LIFTING NORTH INTO NORTH
DAKOTA SHOULD HELP KEEP THIS FRONT IN PLACE THIS AFTERNOON. ALONG
AND NORTH OF THIS FRONT IS A FAIRLY UNIDIRECTIONAL WIND PROFILE...SO
WHILE DIRECTIONAL SHEAR LEAVES SOMETHING TO BE DESIRED...THE NELIGH
PROFILER SUGGESTS ABOUT 45 KNOTS OF SPEED SHEAR...AND WITH WHAT
LOOKS TO BE JUST ENOUGH DRY AIR ALOFT...THE POTENTIAL FOR A
SUSTAINED WIND THREAT OVER NORTHERN NEBRASKA...FAR SOUTHERN SD AND
NORTHWEST IOWA LOOKS PRETTY GOOD. EXPECT A WATCH SOON.

08

.PREV DISCUSSION...
FRONT REMAINING TO THE WEST OF THE CWA THIS MORNING...AND THIS MAY
CONTINUE INTO THE AFTERNOON WITH UPPER LEVEL FLOW PARALLEL TO THE
FRONT. THE MERRIMAN AND NELIGH PROFILERS SUGGESTING SOME DECENT
DIFFLUENCE WITH EXISTING JET MAX. THE FRONT WAS FOUND FROM ABOUT
PIERRE TO SYDNEY NEBRASKA TO GOODLAND AT 14Z...AND CONVECTION
ALREADY FIRING IN NW KS/SW NE AT 1430Z AS WAVE IN COLORADO BEGINS TO
SPREAD ONTO THE PLAINS. LOOKS LIKE SOMEWHERE NEAR 900MB DECENT
DESTABILIZATION IS OCCURRING WHICH IS BEING ADVECTED INTO/NEAR
DEVELOPING THUNDERSTORM COMPLEX. THIS INSTABILITY/INSTABILITY
ADVECTION BECOMES A LITTLE MORE EAST/WEST THIS AFTERNOON AND INTENSE
AND WOULD SUSPECT CONVECTION FILLING IN OVER NORTHERN
NEBRASKA...THEN DEVELOPING A LITTLE MORE EASTWARD INSTEAD OF
NORTHWARD.

WILL HAVE TO MONITOR THIS DEVELOPMENT AS HIGH POPS THIS EVENING OVER
NORTHWEST IOWA MAY NEED TO BE SHIFTED TO THE WEST ABOUT 50 MILES
WITH SLOWER FRONTAL MOVEMENT AND CLOSER PROXIMITY TO UPPER LEVEL
SUPPORT AND LOW LEVEL INSTABILITY.

08

NOT AN EASY FORECAST THIS MORNING...WITH MAIN FOCUS ON DETERMINING
TIMING AND DISTRIBUTION OF BEST PRECIP CHANCES THROUGH THE NEXT 24
HOURS. LARGE AREA OF SHOWERS AND THUNDERSTORMS HAS BEEN TRYING TO
PUSH NORTH OUT OF CENTRAL/EASTERN NEBRASKA MUCH OF THE NIGHT...BUT
HAS BEEN FINDING RESISTANCE IN DEEP LAYER OF RELATIVELY DRY AIR FROM
THE SURFACE THROUGH ABOUT 750-700MB. THIS COMBINED WITH WEAK WAVE
REFOCUSING DYNAMIC SUPPORT INTO SOUTH CENTRAL SOUTH DAKOTA...MAY
LEAVE AREAS EAST OF THE JAMES WITH NOTHING MORE THAN SOME SCATTERED
LIGHT SHOWERS THIS MORNING. 06Z RUC SEEMED TO HANDLE LOCATION OF
THIS WAVE PRETTY WELL...ALTHOUGH A LITTLE WEAK ON THE STRENGTH BASED
ON DEGREE OF CURVATURE SEEN IN MID LEVEL WINDS BETWEEN MCCOOK AND
MERRIMAN PROFILER WINDS OVER THE LAST COUPLE OF HOURS. WITH THIS
WAVE PROGGED TO SLIDE NORTHEAST THROUGH CENTRAL/NORTHEAST SOUTH
DAKOTA THIS MORNING...WILL KEEP FOCUS OF BEST POPS ACROSS WESTERN
AND NORTHERN PARTS OF THE AREA THIS MORNING. WITH THIS EXPECTED
ACTIVITY AND EXTENSIVE CLOUD COVER...WILL KEEP TEMPS IN LINE WITH
PREVIOUS FORECAST...WITH NORTHWEST PORTIONS OF THE CWA NOT GETTING
MUCH ABOVE 80. THIS A LITTLE WORRISOME LOOKING AT EARLY MORNING
TEMPS STILL IN THE MID TO UPPER 70S SOME AREAS...BUT AS RAIN MOVES
IN...THESE AREAS SHOULD COOL A LITTLE AND HAVE TO RECOVER AFTER THE
RAIN PASSES.

THINK AFTER THIS WAVE PASSES BY THE AREA...FOCUS FOR THE
AFTERNOON...ESPECIALLY LATE AFTERNOON...WILL CONTINUE TO BE IN
SOUTHEAST CWA WHERE THEY STAND THE BEST CHANCE OF SEEING A LITTLE
SUN AND HEATING OUT. WILL PLACE HIGHEST POPS FOR SOUTHEAST THIRD OF
THE CWA DURING THE LATE AFTERNOON...AND WILL MAINTAIN CATEGORICAL
WORDING IN THIS AREA TONIGHT...AS BETTER FORCING WITH MAIN UPPER
TROUGH SHIFTS EAST. THINK SEVERE CHANCES WILL BE LIMITED OVER MOST
OF THE AREA TODAY...WITH BEST OF ANY CHANCE IN THE FAR SOUTHEAST
WHERE BEST HEATING IS EXPECTED. COULD BE SOME WEAK BOUNDARIES
GENERATED BY ACTIVITY TO THE NORTHWEST TO FOCUS CONVECTION AND
PROVIDE LOCALIZED BETTER SHEAR...BUT OVERALL DEEP LAYER SHEAR OVER
OUR AREA NOT OVERLY IMPRESSIVE BY LATE AFTERNOON...AND FREEZING
LEVEL FORECAST TO BE ON THE HIGH SIDE AROUND 13KFT AGL...SO THINK
THREAT OF LARGE HAIL WILL BE LIMITED. WITH RELATIVELY DRIER AIR
ALOFT MENTIONED ABOVE...SOME POTENTIAL FOR STRONG WIND GUSTS...AND
WILL MENTION THIS AS GREATER THREAT FROM ISOLATED STRONGER STORMS IN
THE HWO.

ENTIRE UPPER LEVEL FLOW HAS TRENDED A LITTLE SLOWER WITH PAST FEW
RUNS...AND THIS WILL KEEP FRONT FROM PUSHING ALL THE WAY THROUGH
NORTHWEST IOWA SATURDAY...AND WILL HAVE TO KEEP CHANCES OF PRECIP
LINGERING OVER NORTHWEST IOWA INTO SATURDAY AFTERNOON. SEVERE THREAT
FOR SATURDAY MORE LIMITED THAN TODAY...AS INSTABILITY LESS
IMPRESSIVE AND SHEAR WEAK ACROSS THE AREA WITH FLOW GENERALLY MORE
UNIDIRECTIONAL.

BEYOND SATURDAY...PRECIP CHANCES BECOME MORE LIMITED THROUGH THE
REMAINDER OF THE WEEKEND INTO THE EARLY PART OF NEXT WEEK. WITH
OVERALL SLOWER MOVEMENT OF SYSTEM...AND ANY APPRECIABLE MOISTURE
RETURN BLOCKED BY UPPER LOW/STALLING FRONT OVER THE CENTRAL/SOUTHERN
PLAINS...DO NOT THINK WE WILL SEE ENOUGH MOISTURE RETURN BY LATE
SUNDAY NIGHT TO WORRY ABOUT PRECIP JUST YET. MUCH BETTER WARM
ADVECTION AND LOW LEVEL JET SETTING UP MONDAY NIGHT...AND ALTHOUGH
FOCUS OF JET SEEMS TO BE NORTH OF OUR AREA BY THAT TIME...WILL
BASICALLY SHIFT LOW CHANCE OF LATE NIGHT CONVECTION BACK 24 HOURS TO
LATE MONDAY NIGHT/TUESDAY MORNING.

NO CHANGES TO LONGER RANGE OF FORECAST THIS MORNING.

&&

.AVIATION...
BROAD SFC TROF JUST WEST OF CWA WITH SOUTHERLY FLOW TRANSPORTING
MOIST AND UNSTABLE AIR INTO FORECAST AREA THIS MORNING. LARGE AREA
OF SHOWERS AND A FEW -TSRA MOVING STEADILY TOWARD AREA FROM THE
SOUTHWEST...IN RESPONSE TO AN UPPER LVL SHORTWAVE LIFTING NORTHEAST
FROM SOUTHWEST NEBRASKA THIS MRNG.  HOWEVER LATEST TRENDS SHOW A
DECREASE IN LIGHTNING ACTIVITY AND PCPN COVERAGE...AND LATEST RUC
CONFIRMS THIS TREND THRU THE MORNING HOURS. EXPECT VFR CONDS ACROSS
TAF AND TWB RTES WITH WIDELY SCATTERED MVFR CIGS IN SHOWERS/-TSRA
THRU MID MRNG...THEN VFR THIS AFTERNOON...FOLLOWED BY ANOTHER ROUND
OF SHRA/TSRA POSSIBLE THIS EVENING/OVERNIGHT AS ANOTHER DISTURBANCE
MOVES THRU ALOFT...AND SFC TROF MUSHES ITS WAY ACROSS THE FORECAST
AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&

 JH/GH
Hazardous weather outlook, Jun 16, 11:01 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT FRI JUN 16 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1101 AM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS CENTRAL
AND NORTHERN NEBRASKA...THEN TRY TO START DEVELOPING EASTWARD ACROSS
SOUTHERN SOUTH DAKOTA INTO NORTHWEST IOWA BY THIS EVENING. AN
ISOLATED SEVERE STORM WILL BE POSSIBLE...MAINLY DURING THE LATE
AFTERNOON AND EARLY EVENING...WHEN DAYTIME HEATING WILL PROVIDE THE
GREATEST INSTABILITY. DURING INITIAL STORM DEVELOPMENT...THERE WILL
BE A LAYER OF RELATIVELY DRY AIR ALOFT...CREATING THE POSSIBILITY OF
SEVERE WIND GUSTS IN EXCESS OF 60 MPH. WITH A DEEP WARM LAYER OF AIR
OVER THE AREA...ONLY MARGINALLY SEVERE HAIL IS EXPECTED.

FLOODING...
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THE
THUNDERSTORMS OVERNIGHT TONIGHT. THE GREATEST CHANCE OF HEAVY
RAIN WILL BE SOUTHEAST OF A TYNDALL TO JACKSON MINNESOTA
LINE...WITH THE MAIN AREA OF CONCERN AROUND CHEROKEE COUNTY WHERE
LOCALLY HEAVY RAIN FELL EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY ACROSS PARTS OF
NORTHWEST IOWA AND SOUTHWEST MINNESOTA. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM
SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO WINDOM
MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Jun 16, 3:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     SPRINGFIELD             42.85N 97.89W
06/16/2006                   BON HOMME          SD   TRAINED SPOTTER

            TREES DOWN IN SPRINGFIELD

&&

JLAFLIN
Local storm report, Jun 16, 3:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             2 SW TYNDALL            42.97N 97.89W
06/16/2006  E0.75 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jun 16, 3:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 W LESTERVILLE         43.04N 97.67W
06/16/2006  E0.88 INCH       BON HOMME          SD   EMERGENCY MNGR

&&

JLAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:39 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix66 min
Jun 16, 3:00 PM CDTSevere Thunderstorm WarningFSDYankton60 min
Jun 16, 3:48 PM CDTSevere Thunderstorm WarningFSDLincoln57 min
Jun 16, 4:16 PM CDTSevere Thunderstorm WarningFSDMinnehaha28 min
Jun 16, 5:17 PM CDTFlash Flood WarningFSDUnion3 hr
Jun 16, 5:51 PM CDTFlood WatchFSDClay, Lincoln, Minnehaha, Union11 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.